Flash Flood, Cocke
- When
- August 13, 9:00 AM EST to 12:00 PM EST
- Where
- Cocke County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Prolonged heavy rain on ground that was saturated from flood-producing rains the previous weekend. Creeks, streams and rivers overflowed resulting in numerous roads and bridges flooded or washed out.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Prolonged heavy rain on ground that was saturated from flood-producing rains the previous weekend. Creeks, streams and rivers overflowed resulting in numerous roads and bridges flooded or washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 13, 2:45 AM EST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 345 AM EDT MON AUG 13 2001 PERSISTANT WX PATTERN FINALLY SHOWING SIGNS OF CHANGE BUT NOT UNTIL LATER TONITE AND TUE FOR FA. TODAY...COOL FNT IS ON THE DOORSTEP STRETCHING ACROSS ERN KY AND NEAR TN BORDER. BELIEVE CONVECTION WILL FIRE AGAIN IN CONVERGENCE AHD OF FNT AND WITH AID OF VORT MAX DROPPING SE THRU OH VLY. BEST LIFT ASSOCIATED WITH THIS FEATURE AND WILL USE LIKELY POPS ACROSS SW VA/NE TN AND NRN MTNS WITH CHC POPS FARTHER S ACROSS TN. AIRMASS BEGINS TO DRY OUT TONITE AS COOL FNT DROPS S THRU FA AS SFC HI BUILDS SE INTO KY. TUE A BETTER DAY AS REGION GETS A CHANCE TO DRY OUT WITH SOME SUN RETURNING AND SLIGHTLY WARMER MAXES. FCSTID = 20 CHA 86 68 87 65 / 40 10 5 0 TYS 84 67 86 64 / 50 10 5 0 TRI 83 64 84 62 / 60 10 10 0 OQT 84 67 86 64 / 50 10 5 0 .MRX... NC...NONE. TN...NONE. VA...NONE.
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-132000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT MON AUG 13 2001 ...VERY HEAVY RAINFALL POSSIBLE TODAY AS THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA... A VERY MOIST AIRMASS REMAINS OVER THE AREA. AN UPPER LEVEL TROUGH AND THE SLOW MOVEMENT OF A WEAK COLD FRONT WILL AID DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION AGAIN TODAY. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS. WITH THE GROUND IN MANY AREAS ALREADY WET...THIS MAY LEAD TO LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN LOW LYING AND FLOOD PRONE AREAS. RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL RADIO OR TELEVISION STATION...FOR LATER UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
900 AM EDT MON AUG 13 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 AM GREENEVILLE TN FLASH FLOODS
08/13/01 GREENE SEVERAL COUNTY ROADS
FLOODED DUE TO CULVERT AND
SMALL STREAM OVERFLOW
ACROSS THE SOUTHERN PORTION
OF THE COUNTY. REPORTED BY
DISPATCH.
FERRELLPRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN, TN
900 AM EDT MON AUG 13 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 AM 10 S GREENEVILLE TN FLASH FLOODS
08/13/01 GREENE SEVERAL COUNTY ROADS
FLOODED DUE TO CULVERT AND
SMALL STREAM OVERFLOW
ACROSS THE SOUTHERN PORTION
OF THE COUNTY. REPORTED BY
DISPATCH.
FERRELLThe Knoxville radar (KMRX), 37 km away, was scanning. The volume nearest the first event began at 14:02 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268524.